Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 140, NWS Birmingham, AL

May 7, 2003Hale County, Alabama

NWS Birmingham, AL issued this tornado warning at May 7, 2003, 2:18 PM CDT for Hale County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 2:18 PM CDT (19:18 UTC)
Expired
May 7, 2003, 3:00 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Hale County, AL

The radar

The Birmingham radar (KBMX), 103 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:35 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 071918
TORBHM
ALC065-072000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
218 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 300 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 11 MILES WEST OF NEWBERN...MOVING EAST AT 25 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...GREENSBORO AND
NEWBERN.

SEEK SHELTER IN AN INTERIOR ROOM...SUCH AS A CLOSET...BATHROOM...
BASEMENT...OR HALLWAY. CLOSE ALL DOORS. USE BLANKETS...QUILTS...OR
PILLOWS TO COVER YOURSELF.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3268 8777 3253 8777 3250 8753 3276 8749

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at May 7, 9:39 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 7, 9:39 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
939 AM CDT WED MAY 07 2003

STORMS MOVING INTO THE WESTERN SECTIONS OF THE AREA.  CURRENT
FORECAST WILL BE ADJUSTED SLIGHTLY.  BUSY DAY AHEAD.

.BHM...NONE.
Hazardous weather outlook, May 7, 1:51 PM CDT, 27 minutes before
ALZ011>015-017>050-072045-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED MAY 07 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SEVERE WEATHER SHOULD LAST INTO THE EVENING HOURS WITH LONG LIVED
TORNADIC SUPERCELLS MARCHING ACROSS CENTRAL ALABAMA.

DAMAGING WINDS AND LARGE HAIL ARE ALSO THREATS...ALONG WITH POSSIBLE
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

AN UPPER LEVEL RIDGE WILL GRADUALLY BUILD IN FROM THE SOUTH OVER THE
REST OF THE WEEK.  THIS WILL MOVE THE AREA OF POTENTIAL SEVERE
THUNDERSTORMS NORTHWARD OUT OF ALABAMA FOR THE END OF THE WEEK.

ALTHOUGH THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY
THROUGH TUESDAY...AT THIS TIME NO WIDESPREAD OR ORGANIZED AREAS OF
SEVERE STORMS AREA EXPECTED ON THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS HAVE BEEN
ACTIVATED.

In the hours before

Special weather statement, May 7, 2:00 PM CDT, 18 minutes before
ALZ024-071945-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT WED MAY 7 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR JEFFERSON COUNTY UNTIL 245 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TRUSSVILLE...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TRUSSVILLE...PINSON
AND LEEDS THROUGH 245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3376 8656 3354 8653 3349 8670 3370 8675
          3376 8667

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:08 PM CDTSevere Thunderstorm WarningBMXBibb, Jefferson37 min
May 6, 7:17 PM CDTSevere Thunderstorm WarningBMXShelby58 min
May 6, 7:43 PM CDTSevere Thunderstorm WarningBMXJefferson32 min
May 6, 7:44 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
May 6, 7:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne64 min
May 6, 8:13 PM CDTSevere Thunderstorm WarningBMXShelby32 min
May 6, 8:29 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
May 7, 10:19 AM CDTTornado WarningBMXLamar56 min
May 7, 11:07 AM CDTTornado WarningBMXLamar28 min
May 7, 11:17 AM CDTTornado WarningBMXFayette58 min
May 7, 11:53 AM CDTTornado WarningBMXWalker67 min
May 7, 12:37 PM CDTTornado WarningBMXJefferson53 min
May 7, 1:19 PM CDTTornado WarningBMXJefferson26 min
May 7, 1:25 PM CDTFlash Flood WarningBMXJefferson3 hr
May 7, 1:27 PM CDTTornado WarningBMXSt. Clair63 min
May 7, 1:31 PM CDTSevere Thunderstorm WarningBMXBlount44 min
May 7, 1:45 PM CDTTornado WarningBMXJefferson15 min
May 7, 2:00 PM CDTFlash Flood WarningBMXSt. Clair3 hr
May 7, 2:11 PM CDTTornado WarningBMXTalladega64 min
May 7, 2:13 PM CDTTornado WarningBMXShelby62 min
May 7, 2:22 PM CDTTornado WarningBMXCalhoun58 min
May 7, 2:29 PM CDTTornado WarningBMXSt. Clair31 min
May 7, 2:46 PM CDTTornado WarningBMXCleburne74 min
May 7, 2:52 PM CDTTornado WarningBMXClay53 min
May 7, 3:05 PM CDTFlash Flood WarningBMXCalhoun, Talladega4 hr
May 7, 3:05 PM CDTTornado Warning EmergencyBMXJefferson, St. Clair40 min
May 7, 3:11 PM CDTTornado WarningBMXTalladega34 min
May 7, 3:13 PM CDTFlash Flood WarningBMXCleburne4 hr
May 7, 3:13 PM CDTTornado WarningBMXRandolph62 min
May 7, 3:26 PM CDTFlash Flood WarningBMXClay4 hr
May 7, 3:35 PM CDTTornado WarningBMXPerry25 min
May 7, 3:36 PM CDTTornado Warning EmergencyBMXCalhoun, Talladega54 min
May 7, 3:37 PM CDTTornado Warning EmergencyBMXClay68 min
May 7, 3:45 PM CDTTornado WarningBMXJefferson60 min
May 7, 3:50 PM CDTFlash Flood WarningBMXRandolph4 hr
May 7, 3:58 PM CDTTornado WarningBMXSt. Clair32 min
May 7, 4:04 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:09 PM CDTTornado WarningBMXRandolph51 min
May 7, 4:09 PM CDTTornado WarningBMXSumter66 min
May 7, 4:23 PM CDTTornado Warning EmergencyBMXClay, Cleburne, Randolph, Talladega52 min
May 7, 4:35 PM CDTFlash Flood WarningBMXSt. Clair4 hr
May 7, 4:38 PM CDTFlash Flood WarningBMXJefferson4 hr
May 7, 4:49 PM CDTSevere Thunderstorm WarningBMXSt. Clair56 min
May 7, 4:50 PM CDTTornado WarningBMXMarengo55 min
May 7, 4:54 PM CDTSevere Thunderstorm WarningBMXShelby36 min
May 7, 5:08 PM CDTTornado WarningBMXRandolph52 min
May 7, 5:32 PM CDTTornado WarningBMXClay43 min
May 7, 5:46 PM CDTTornado WarningBMXTalladega44 min
May 7, 5:51 PM CDTTornado WarningBMXMarengo54 min
May 7, 5:55 PM CDTTornado WarningBMXRandolph50 min
May 7, 5:57 PM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa33 min
May 7, 6:12 PM CDTTornado WarningBMXClay, Coosa, Tallapoosa48 min
May 7, 6:28 PM CDTTornado Warning EmergencyBMXChambers47 min
May 7, 6:41 PM CDTTornado WarningBMXRandolph34 min

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.